Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 47, NWS Charleston, WV

June 5, 2001Kanawha County, Lincoln County, Putnam County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 5, 2001, 6:45 PM EDT for Kanawha County, Lincoln County, Putnam County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2001, 6:45 PM EDT (22:45 UTC)
Expired
Jun 5, 2001, 9:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Kanawha County, WV, Lincoln County, WV, Putnam County, WV

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 052245
FFWRLX
WVC039-043-079-060145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
645 PM EDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA...
  LINCOLN COUNTY IN WEST VIRGINIA...
  SOUTHERN PUTNAM COUNTY IN WEST VIRGINIA...

* UNTIL 945 PM EDT...

* AT 645 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED TRAINING
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER CHARLESTON...MOVING 
  EAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE NITRO AND HAMLIN.

<<CALL TO ACTION>> A FLASH FLOOD WARNING MEANS THAT FLOODING IS
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY
AND SEEK HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3822 x8224 3821 8194 3825 8175 3825 8133
          3854 8129 3849 8183 3844 8202 3839 8203
          3836 8209

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 3:25 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 5, 3:25 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT TUE JUN 5 2001

WARM FRONT LIFTING SLOWLY NORTH THROUGH CWA THIS PM. NOW INTO SE OH
AND NRN WV. VORT MAX LIFTING ACROSS ERN TN INT SE KY EVIDENT IN SAT
PIS AND SOME DEVELOPING SHWRS/TSTMS. NARROW E/W BAND TSTMS HAS
DEVELOPED FROM ERN KY INTO WRN WV SOUTH OF HTS...CRW LAST HR. NO
WIDESPREAD PCPN LOOKS TO BE DEVELOPING THIS PM.

MODELS ALL IN FAIRLY GOOD AGREEMENT STALLING FRONT ACROSS SE OH AND
NRN WV. SEVERAL DISTURBANCES WILL TRACK WEST TO EAST ACROSS AREA
THIGGERING SHWRS/TSTMS. PWS HIGH...1.5 TO 1.7...SO LOCALLY HEAVY
DOWNPOURS A GOOD POSSIBILITY. DO NOT SEE ANY CONCENTRATED HEAVY PCPN
FOR TONIGHT....HOWEVER WED MAY BE DIFFERRENT AS STRONG SHORT WAVE
AND SURFACE LOW PRES PUSH INTO THE CWA. WILL GO WITH CHANCE POPS IN
FAR S AND SE TONIGHT...ELSEWHERE LIKELY POPS.

FOR WED AND WED NIGHT...LIKELY OR CAT POPS AS THE PROPER INGREDIENTS
BEGIN TO COME TOGETHER. HIGH PRESS OVER GREAT LAKES NOT VERY STRONG
ONTHU...BUT IT SHOULD HAVE ENUF MOMENTUM TO PUSH FRONT TO OUR WOUTH
BY THU EVENING.

NGM MOS GUID TEMPS LOOK IN LINE.

RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / ZINN

In the hours before

Local storm report, Jun 5, 4:12 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
412 PM EDT TUE JUN 5 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
T
0400 PM    WHITESVILLE               WV   1.00 INCH HAIL
06/05/01   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Jun 5, 4:26 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
426 PM EDT TUE JUN 5 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    FORT GAY                  WV   FLOODING
06/05/01   WAYNE                          STREAMS OUT OF BANKS.
                                          REPORTED BY DEPARTMENT OF
                                          HIGHWAYS.

6
Local storm report, Jun 5, 5:07 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
507 PM EDT TUE JUN 5 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    EUNICE                    WV   1.50 INCH HAIL
06/05/01   RALEIGH                        REPORTED BY
SPOTTERS.

PG
Local storm report, Jun 5, 5:11 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0511 PM EDT TUE JUN 05 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    DANESE                    WV   1.25 INCH HAIL
06/05/01   FAYETTE                        EVENT OCCURRED BETWEEN
                   k                       0453 PM  AND  0508 PM
Local storm report, Jun 5, 5:20 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0520 PM EDT TUE JUN 05 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0518 PM    MEADOW BRIDGE             WV   1.25 INCH HAIL
06/05/01   FAYETTE                        EVENT OCCURRED BETWEEN
                   x                       0503 PM  AND  0518 PM
Special weather statement, Jun 5, 6:05 PM EDT, 40 minutes before
WVZ006-014-015-052245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
605 PM EDT TUE JUN 5 2001

TRAINING THUNDERSTORMS WILL PRODUCE PERIODS OF HEAVY RAINFALL FROM
THE HUNTINGTON TO CHARLESTON VICINITY BETWEEN 6 AND 7 PM.  SOME
LOCATIONS MAY RECEIVE A QUICK INCH OF RAINFALL IN AN HOUR.  SMALL
STREAMS AND CREEKS IN THE AREA MAY APPROACH BANKFULL LEVELS.
ALSO...PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS WILL BE
POSSIBLE. GRAVEL MAY RUN OFF OF STEEP GRAVEL ROADS.

PLEASE KEEP CHILDREN AWAY FROM SWIFTLY FLOWING WATERS. STAY TUNED TO
NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

.END/NMB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:35 PM EDTSevere Thunderstorm WarningRLXRandolph25 min
Jun 5, 3:45 PM EDTSevere Thunderstorm WarningRLXBoone, Raleigh45 min
Jun 5, 3:58 PM EDTFlash Flood WarningRLXWayne3 hr
Jun 5, 4:16 PM EDTFlash Flood WarningRLXLincoln3 hr
Jun 5, 4:34 PM EDTFlash Flood WarningRLXBoone, Fayette, Raleigh3 hr
Jun 5, 4:37 PM EDTSevere Thunderstorm WarningRLXFayette38 min
Jun 5, 7:08 PM EDTFlash Flood WarningRLXClay, Nicholas3 hr

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.